Alert archive / Illinois / Tornado Warnings in 2009
Tornado Warning 38, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 8, 2009, 10:57 AM CDT for Jackson County, Perry County, Illinois. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2009, 10:57 AM CDT (15:57 UTC)
- Expired
- May 8, 2009, 11:45 AM CDT
- In force
- 48 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
Counties Jackson County, IL, Perry County, IL
The radar
The Paducah radar (KPAH), 121 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 11:30 AM CDT | TORNADO | 10 Wsw Du Quoin, IL | DOZENS OF LARGE TREES SNAPPED AND UPROOTED. STRUCTURAL DAMAGE TO 2 BARNS WITH METAL ROOF PANELS AND METAL DOORS BLOWN OFF. SHINGLES BLOWN OFF SEVERAL HOMES. SEVERAL POWER POLES BLOWN OVER. ONE SNAPPED OFF. MOST OF THE TORNADO PATH WAS THROUGH OPEN FIELDS. TORN |
| May 8, 11:31 AM CDT | FUNNEL CLOUD | Pinckneyville, IL | COUNTY OFFICIAL REPORTED A FUNNEL CLOUD NEAR HWY 13 AND HWY 127...NEAR SHADY OAK ROAD. THE FUNNEL CLOUD HAS NOW LIFTED. |
| May 8, 11:37 AM CDT | TORNADO | 7 S Pinckneyville, IL | TORNADO TOUCHED DOWN BRIEFLY AND WENT RIGHT BACK UP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 9:21 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KPAH 081557
TORPAH
ILC077-145-081645-
/O.NEW.KPAH.TO.W.0038.090508T1557Z-090508T1645Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1057 AM CDT FRI MAY 8 2009
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* TORNADO WARNING FOR...
PERRY COUNTY IN SOUTH CENTRAL ILLINOIS...
NORTHERN JACKSON COUNTY IN SOUTHERN ILLINOIS...
* UNTIL 1145 AM CDT.
* AT 1055 AM CDT...A POSSIBLE TORNADO WAS INDICATED BY DOPPLER RADAR
15 MILES WEST OF WILLISVILLE...MOVING EAST AT 35 MPH. LARGE HAIL
HAS ALSO BEEN REPORTED WITH THIS STORM.
* LOCATIONS IN THE WARNED AREA INCLUDE...
WILLISVILLE...
PINCKNEYVILLE...
DU QUOIN...
TAMAROA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
HALF DOLLAR SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
&&
LAT...LON 3797 8916 3796 8918 3794 8917 3788 8965
3795 8961 3816 8961 3821 8960 3822 8934
3822 8915
TIME...MOT...LOC 1556Z 258DEG 29KT 3797 8986
$$1 follow-up statement
000
WWUS53 KPAH 081621
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1121 AM CDT FRI MAY 8 2009
ILC077-145-081645-
/O.CON.KPAH.TO.W.0038.000000T0000Z-090508T1645Z/
JACKSON IL-PERRY IL-
1121 AM CDT FRI MAY 8 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR PERRY
COUNTY IN SOUTH CENTRAL ILLINOIS...AND NORTHWESTERN JACKSON COUNTY IN
SOUTHERN ILLINOIS...
AT 1110 AM CDT...A REPORT WAS RELAYED OF A POSSIBLE TORNADO REPORTED
BY THE PUBLIC AT CHESTER IN RANDOLPH COUNTY. AT 1119 AM...THIS
STORM WAS LOCATED 4 MILES WEST OF WILLISVILLE...MOVING EAST AT 35
MPH.
LOCATIONS IN THE WARNED AREA INCLUDE CAMPBELL HILL...CUTLER...
PINCKNEYVILLE...TAMAROA...ST. JOHNS...DU QUOIN AND DOWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
&&
LAT...LON 3797 8916 3796 8918 3794 8917 3788 8965
3795 8961 3816 8961 3821 8960 3822 8934
3822 8915
TIME...MOT...LOC 1619Z 257DEG 32KT 3797 8964
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 8, 7:05 AM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 8, 7:05 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 705 AM CDT FRI MAY 8 2009 .UPDATE... UPDATED FOR 12Z AVIATION FORECAST DISCUSSION. && .DISCUSSION... MAIN CONCERNS ARE SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL TODAY AND TONIGHT. RUNNING WAY BEHIND SO WILL TRY TO BE BRIEF. AS ONE MCS EXITS THE SOUTH...ANOTHER IS POISED TO MOVE EAST ACROSS MISSOURI AND INTO THE WESTERN PARTS OF THE AREA BY MIDDAY. NOT SURE IF THE KANSAS MCS WILL WEAKEN LATER THIS MORNING AS IT MOVES THROUGH MISSOURI OR NOT...BUT IT WILL LIKELY RE-INTENSIFY OVER OUR AREA BY AFTERNOON...ESPECIALLY IF THERE IS SUBSTANTIAL SUNSHINE AHEAD OF IT. POTENTIAL EXISTS FOR SIGNIFICANT COVERAGE OF SEVERE WEATHER IN THE FORM MAINLY OF DAMAGING WINDS...ALTHOUGH LARGE HAIL AND TORNADOES WILL STILL BE A CONCERN. WIDESPREAD HEAVY RAINS WILL ALSO BE A PROBLEM...ESPECIALLY AFTER THE RAINS MUCH OF THE AREA RECEIVED EARLY THIS MORNING. DAY SHIFT WILL HAVE TO MONITOR FOR A FLOOD WATCH. EVOLUTION BEYOND TODAYS MCS IS UNCLEAR...BUT THE MODELS ALL HAVE A STRONG MID/UPPER LEVEL SYSTEM ROTATING EASTWARD THROUGH THE UPPER MIDWEST TODAY AND INTO THE GREAT LAKES TONIGHT. AS THIS HAPPENS...THE SURFACE COLD FRONT WILL TAKE SHAPE AND SURGE THROUGH OUR REGION TONIGHT...ENDING UP SOUTH OF THE AREA BY 12Z SATURDAY. WILL LIKELY SEE CONTINUED RAINFALL AT LEAST THIS EVENING...WITH BEST CHANCES IN THE SOUTH. BEST CHANCES SOUTH WILL BE THE RULE THROUGH THE WEEKEND AS THE FRONT CONTINUES TO PUSH FARTHER SOUTH TOWARD THE GULF COAST. THE ECMWF SEEMS TO BE FAVORED FOR POPS LATE SATURDAY NIGHT THROUGH SUNDAY NIGHT...BUT AM SKEPTICAL OF PRECIPITATION SO FAR NORTH OF THE SURFACE BOUNDARY. EITHER WAY DRY WEATHER IS STILL FORECAST FOR MOST OF THE AREA MONDAY AND TUESDAY. && .AVIATION... MAIN TSRA ACTIVITY NOW OUT OF THE AREA. FOCUS TURNS TO THE MASSIVE COMPLEX OF STORMS TO OUR WEST. THIS COMPLEX SHOULD ARRIVE AT KCGI BY LATE MORNING...AND THEN SHIFT EAST WITH TIME DURING THE AFTERNOON. SOME OF THE STORMS WILL BE INTENSE WITH STRONG WINDS AND OF COURSE IFR OR LOWER CIGS AND VSBYS. COULD HAVE ISOLD SHRA/TSRA BEFORE THIS COMPLEX ARRIVES AS WELL. IN ADDITION...LOW CLOUDS HAVE INVADED THE AREA EARLY THIS MORNING. BEYOND THIS AFTERNOON...BIGGEST QUESTION IS WHETHER OR NOT ADDITIONAL ACTIVITY WILL BE ABLE TO FORM ALONG THE COLD FRONT...WHICH IS POISED TO GO THROUGH THE AREA THIS EVENING. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
Hazardous weather outlook, May 8, 9:44 AM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 944 AM CDT FRI MAY 8 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-091445- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 944 AM CDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SIGNIFICANT POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS THROUGHOUT THE QUAD STATE TODAY. A LARGE COMPLEX OF THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL...AND A FEW TORNADOES...IS EXPECTED TO PUSH EASTWARD INTO WESTERN PORTIONS OF THE AREA BY 10 AM. A STATIONARY OUTFLOW BOUNDARY FROM STORMS LAST NIGHT IS LOCATED FROM NEAR GREENVILLE MISSOURI TO NEAR HICKMAN KENTUCKY. AS THE THUNDERSTORM COMPLEX INTERACTS WITH THIS BOUNDARY...INTENSIFICATION IS EXPECTED...WITH AN INCREASED POTENTIAL FOR TORNADOES. THE LEADING LINE OF STORMS WILL MOVE EAST SOUTHEAST THROUGH THE ENTIRE AREA BY 3 PM. HOWEVER...THE POTENTIAL EXISTS FOR STRONG STRAIGHT-LINE WINDS TO PERSIST FOR AN HOUR OR TWO BEHIND THE LINE OF STORMS. IN ADDITION...WIDESPREAD HEAVY RAINFALL IS EXPECTED AND MAY RESULT IN SOME LOCALIZED FLOODING PROBLEMS. SOME THUNDERSTORMS MAY LINGER ACROSS THE AREA TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY RESULT IN LOCALLY HEAVY RAINFALL. MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CHANCE THUNDERSTORMS IS FORECAST MAINLY IN THE SOUTH SATURDAY...AND THEN AFTER MIDNIGHT SATURDAY NIGHT THROUGH SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. A CHANCE OF THUNDERSTORMS IS ALSO FORECAST FOR TUESDAY NIGHT THROUGH THURSDAY. AT THIS TIME...SEVERE WEATHER AND LOCALLY HEAVY RAINFALL CANNOT BE RULED OUT DURING THIS PERIOD. MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGHOUT THE AREA TODAY. DRS
In the hours before
Local storm report, May 8, 9:40 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
940 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM DOWNBURST CALVERT CITY 37.03N 88.35W
05/08/2009 MARSHALL KY NWS STORM SURVEY
HUNDREDS OF TREE LIMBS DOWN ALONG WITH NUMEROUS TREES
DOWN. ROOF PARTIALLY OFF 1 BUSINESS...AND SEVERAL HOMES
WITH ROOF DAMAGE. NUMEROUS SHEDS AND CARPORTS DESTROYED.
&&
DLLLocal storm report, May 8, 10:31 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1031 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM TSTM WND GST DONIPHAN 36.62N 90.82W
05/08/2009 M79 MPH RIPLEY MO COUNTY OFFICIAL
&&
CWLocal storm report, May 8, 10:51 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1051 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM TSTM WND DMG DONIPHAN 36.62N 90.82W
05/08/2009 RIPLEY MO COUNTY OFFICIAL
NUMEROUS TREES DOWN IN RIPLEY COUNTY. 2 MAIN BUILDINGS IN
DOWNTOWN DONIPHAN LOST THEIR ROOFS. TIME ESTIMATED.
&&
CWThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 11:35 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Perry | 40 min |
| May 8, 12:08 AM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jackson, Williamson | 52 min |
| May 8, 12:22 AM CDT | Severe Thunderstorm Warning | PAH | Jackson | 10 min |
| May 8, 12:43 AM CDT | Severe Thunderstorm Warning | PAH | Perry | 25 min |
| May 8, 12:50 AM CDT | Severe Thunderstorm Warning | PAH | Johnson, Pope, Saline, Williamson | 40 min |
| May 8, 1:20 AM CDT | Severe Thunderstorm Warning | PAH | Jackson, Union, Williamson | 40 min |
| May 8, 1:30 AM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Hardin, Pope, Saline | 34 min |
| May 8, 1:38 AM CDT | Tornado Warning | PAH | Hardin, Pope | 22 min |
| May 8, 1:43 AM CDT | Severe Thunderstorm Warning | PAH | Jackson | 47 min |
| May 8, 1:51 AM CDT | Severe Thunderstorm Warning | PAH | Johnson, Union, Williamson | 39 min |
| May 8, 1:55 AM CDT | Severe Thunderstorm Warning | PAH | Hardin, Pope | 35 min |
| May 8, 2:13 AM CDT | Severe Thunderstorm Warning | PAH | Jackson, Union, Williamson | 32 min |
| May 8, 2:30 AM CDT | Severe Thunderstorm Warning | PAH | Johnson, Massac, Pope | 45 min |
| May 8, 10:45 AM CDT | Severe Thunderstorm Warning | PAH | Jackson | 45 min |
| May 8, 10:53 AM CDT | Severe Thunderstorm Warning | PAH | Alexander, Pulaski, Union | 67 min |
| May 8, 11:10 AM CDT | Flash Flood Warning | PAH | Franklin, Jackson, Jefferson, Perry, Williamson | 6 hr |
| May 8, 11:16 AM CDT | Severe Thunderstorm Warning | PAH | Franklin, Williamson | 44 min |
| May 8, 11:27 AM CDT | Severe Thunderstorm Warning | PAH | Jackson | 38 min |
| May 8, 11:34 AM CDT | Severe Thunderstorm Warning | PAH | Johnson, Massac, Pope, Pulaski | 56 min |
| May 8, 11:39 AM CDT | Tornado Warning | PAH | Perry | 36 min |
| May 8, 11:51 AM CDT | Tornado Warning | PAH | Franklin, Jackson, Williamson | 27 min |
| May 8, 12:33 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Perry, Union | 42 min |
| May 8, 12:56 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jefferson, Johnson, Union, Williamson | 64 min |
| May 8, 1:14 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Perry, Union | 46 min |
| May 8, 1:14 PM CDT | Tornado Warning | PAH | Franklin, Jackson, Perry | 31 min |
| May 8, 1:29 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Hamilton, Saline, Wayne, White | 61 min |
| May 8, 1:57 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jefferson, Williamson | 48 min |
| May 8, 2:16 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Gallatin, Wabash, White | 59 min |
| May 8, 2:25 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Hamilton, Saline, Wayne, White | 35 min |
Nearby
Tornado Warnings in Illinois, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.